[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.232.99. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1992

Lithium-Induced Orbitopathy

Author Affiliations

Aberdeen, Scotland

Arch Ophthalmol. 1992;110(4):452-453. doi:10.1001/archopht.1992.01080160030013
Abstract

Lithium carbonate has been used to treat manic-depressive illnesses since 1949. Its use is limited by many side effects.1,2 Exophthalmos has been reported with long-term lithium therapy and a proportion of these patients went on to develop clinical hypothyroidism.3 However, patients generally have few or no ocular complaints due to the drug. We describe an unusual case of a patient presenting with persistent chemosis and ultrasonographic evidence of enlargement of the extraocular muscles. Possible mechanisms associating extraocular muscle enlargement with lithium therapy are discussed.

Report of a Case.  —A 76-year-old woman presented with a 2-month history of increasingly gritty eyes. There was no significant ophthalmic or other medical history, except that she had been treated with lithium carbonate for manic depression during the previous 22 years. On examination, visual acuity was unimpaired. Conjunctival chemosis was present, more markedly on the left. Hertel exophthalmometry measured 19-mm right and left

First Page Preview View Large
First page PDF preview
First page PDF preview
×